Excessive Tearing & Canalicular Blockage:Docetaxel

Excessive tearing and canalicular blockage as a side effect of docetaxel

Category: Adjuvant Therapy

Abstract No: 45

Author(s): L. Hidaji, M. Amir Ahmadi, R. B. Arbuckle, V. Valero, E. Rivera, R. A. Newman, S.-M. Tu, P. Mathew, B. Esmaeli;

MD Anderson Cancer Center, Houston, TX

Abstract: We have previously reported several patients with irreversible blockage of the lacrimal drainage apparatus as a side effect of weekly docetaxel.

We have shown that docetaxel is secreted into the tears and that early silicone intubation may prevent permanent canalicular closure due to docetaxel.

We report 149 patients evaluated for epiphora (excessive tearing) due to docetaxel at M. D. Anderson Cancer Center between 12/1999 and 9/2002.

Docetaxel was given weekly in 74 patients, every-3-weeks in 67 patients, and every-2-weeks in 5 patients. The cancer diagnoses included breast (146), lung (11), ovarian (2), esophageal (1), stomach (1), liposarcoma (1), and tongue SCCA (1). 29 patients (58 eyes) (39%) who received weekly docetaxel underwent surgery to correct epiphora: 21 patients (36 eyes) had silicone intubation, 10 patients (14 eyes) had DCR with temporary silicone tubes, and 4 patients (7 eyes) had DCR with permanent Pyrex glass tubes. 10 additional patients (20 eyes) had complete canalicular closure as late as 2 years after cessation of weekly docetaxel therapy, but did not have surgery because of other ongoing medical problems.

Thus, the total number of patients with significant anatomic narrowing or complete closure of the canaliculi due to weekly docetaxel was 39 (53%). Of special note are 2 patients (4 eyes) who had complete canalicular closure after receiving weekly docetaxel in the neoadjuvant setting for 10 and 18 weeks, respectively.

Of the patients who received docetexal every 2 or 3 weeks, only 2 patients (3 eyes)(2%) had silicone intubation to relieve epiphora; no one had complete canalicular closure.

The findings from this large cohort confirm our earlier observations that blockage of the lacrimal drainage apparatus is a common side effect of weekly docetaxel. This complication can occur even in the neoadjuvant setting when the drug is used for a limited time.

All patients receiving weekly docetaxel should be monitored closely by an ophthalmologist so that timely management of canalicular stenosis can be offered.

It appears that oncologists need better education regarding this side effect, as advanced cases due to delayed diagnosis are still commonly encountered in our practice.


Weekly Docetaxel Causes Eye Problems

Cancer, 7/03


Remember we are NOT Doctors and have NO medical training.

This site is like an Encyclopedia - there are many pages, many links on many topics.

Support our work with any size DONATION - see left side of any page - for how to donate. You can help raise awareness of CAM.